Connect
MJA
MJA

Fatal misuse of codeine–ibuprofen analgesics in Victoria, Australia

Brian R McAvoy and Claire L Tobin
Med J Aust 2014; 200 (3): 150-151. || doi: 10.5694/mja13.11268
Published online: 17 February 2014

To the Editor: Pilgrim and colleagues describe one of the most serious outcomes associated with misuse of over-the-counter (OTC) codeine–ibuprofen analgesics, namely death due to high-dose non-steroidal anti-inflammatory drug (NSAID) toxicity resulting from addiction to codeine.1 Three recent published reports describe harm arising from misuse of these products in New Zealand.2-4 Common factors were high prevalence of mental health disorder, history of alcoholism and other substance misuse. These conditions are prevalent in Australia and New Zealand, where OTC opioid availability exposes vulnerable individuals to a risk of dependence, dose escalation, and consequent high-dose NSAID toxicity. The high average number of tablets consumed (49–65 tablets per day) and the prolonged duration of misuse in the New Zealand cases4 and in an Australian cohort of 77 described cases5 indicates the addictive nature of these products, and the inability of pharmacists to identify drug-seeking and prevent prolonged high-dose NSAID misuse and harm.

  • Brian R McAvoy1
  • Claire L Tobin2

  • 1 Capri Hospital, Auckland, New Zealand.
  • 2 School of Public Health and Preventive Medicine, Monash University, Melbourne, VIC.

Correspondence: brmcavoy@gmail.com

Competing interests:

No relevant disclosures.

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.